A 5-year-old girl presented with proteinuria, serum albumin of 18 g/L, and oedema. She was normotensive with no evidence of significant intravascular depletion. Her renal function was normal. She was commenced on steroid therapy and achieved remission a few days following commencement of steroids, thus confirming steroid sensitive NS. Unfortunately, five months after her steroid treatment was weaned she developed a clinical relapse of her nephrotic syndrome. She recommenced treatment with high dose steroid therapy. Again she responded within one week of commencing steroid treatment. However, when the steroid-weaning regimen was started, she suffered further proteinurea. Despite the return to high dose steroids she failed to achieve remission after 4 weeks of daily oral steroid treatment at 60 mg/m2, and 3 day of IV methylprednisolone at 600 mg/m2. A percutaneous renal biopsy was performed at this point and confirmed minimal change disease. Following the renal biopsy she was commenced on cyclosporine (5 mg/kg/day) therapy and alternate day steroid therapy at 40 mg/m2 and went on to achieve remission in one week. Her renal function remained normal.
Ten months following initial presentation of NS, and three months after commencing cyclosporine treatment, the patient noted an enlarged blind spot in the vision in the right eye. She had no other symptoms suggestive of a raised pressure syndrome or associated systemic illness. At the time of this presentation she was in clinical remission from her NS and was taking prednisolone (1 mg/kg alternate days) and continued on cyclosporine (5 mg/kg/day). Her visual acuity was reduced to finger counting at less than one metre in her right eye with additional total loss of colour vision. In the left eye the visual acuity was 6/9 and colour vision was preserved. Visual field assessment identified an enlarged blind spot with absence of forward vision noted by the patient. Examination revealed bilateral papilloedema.
Magnetic resonance imaging did not suggest a structural cause for a potential raised pressure syndrome, prompting a LP that confirmed a significantly elevated CSF pressure (> 400 mm H2O). Her intracranial pressure was reduced to 240 mm H2O post CSF drainage at LP and she was then commenced on acetazolamide (30 mg/kg/day). Her cyclosporine dose was reduced to account for the possible contributing role of this drug to increased intracranial pressure . A computerised tomography venogram study did not identify an acute thrombosis, although a parallel sagittal sinus was noted. On review of her history, she had an episode of severe headaches and vomiting lasting four weeks, two months after her diagnosis of NS. She was completing her weaning dose of steroids at this time and requiring admission to hospital for 2 days. She was conservatively managed. Taken together with the venographic changes, it was clinically plausible that she might have had a sinus venous thrombosis during that event. Her vision was confirmed to be normal at that time, and she did not have any further headaches, particularly throughout her subsequent course of raised pressure syndrome with profound visual failure.
Unfortunately, her intracranial hypertension remained refractory despite optimised pharmacological therapy with acetazolamide (60 mg/kg/day). With additional and numerous LPs, her vision improved and stabilised with residual deficit. She remained asymptomatic without a headache after the diagnosis of intracranial hypertension was made.
One month following diagnosis of intracranial hypertension our patient suffered a clinical relapse of her nephrotic syndrome. At this time she was on a reduced dose of 2.4 mg/kg/day of cyclosporine (trough level of 20 ng/L), which was therefore titrated up to a target trough level of 100 ng/L. Her proteinuria resolved with this management alone and an increase in the dose of steroid therapy was not needed. One week following the increased cyclosporine dose she presented with a further deterioration of her vision with 6/18 vision in the left eye and non-useful vision in the right eye. Acetazolamide dose was increased to 90 mg/kg/d and therapeutic LPs were reinstituted to bring pressures to between 200–250 mmH2O. There was an improvement in the visual acuity in her left eye following CSF drainage. Due to the clinical presentation and reported association of cyclosporine therapy and IIH, her immunomodulation therapy was converted to mycophenolate mofetil (1200 mg/m2/day). As the improvement of her vision was not sustained and her intracranial pressures remained elevated, she underwent an urgent surgical cerebrospinal fluid diversion procedure.
Over the next few months, her pressures stabilized (acetazolamide 30 – 90 mg/kg/ day was continued and furosemide 1 mg /kg/d was added for a period) in between numerous episodes of raised pressure, presumed to be related to shunt failure. Our patient has undergone two shunt revisions. Three years following initial presentation of her intracranial hypertension she remains severely visually impaired with non-useful vision in her right eye, and 6/36 vision in the left. Her pharmacological treatment for intracranial pressure is currently being withdrawn very gradually. Her nephrotic syndrome remains in remission on treatment with mycophenolate mofetil (600 mg/m2/day) and alternate day prednisolone (20 mg).